Indiana, 2005Tornado and Hail in Indiana, August 13, 2005
August 13, 2005 · NWS IWX · 12 events in 6 counties and zones
8 thunderstorm wind, 2 hail, 1 tornado, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 13, 12:48 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 13, 12:48 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 PM EST SAT AUG 13 2005
.AVIATION...
CHALLENGING FORECAST FOR THE 18Z TAF CYCLE WITH MANY CONCERNS
RANGING FROM TIMING OF CONVECTION TO LOW CIGS AND VSBY. BOTH TAF
SITES WILL REMAIN PRIMARILY ON THE COOL SIDE OF THE BAROCLINIC ZONE
THROUGH THE PERIOD. CIGS/VSBY HAVE IMPROVED SINCE THIS MORNING WITH
THE LOSS OF PRECIP AND SOME BOUNDARY LAYER WARMING THROUGH THE MID
LEVEL DECK. AREA OF SHRA DEVELOPING ALREADY OVER NORTHERN ILLINOIS
AND EXPECT THIS AREA TO FILL IN THIS AFTERNOON AS THE NEXT IN A
SERIES OF FRONTAL WAVES MOVES RAPIDLY OUT OF NE MISSOURI. WILL BRING
ANOTHER PERIOD OF SHRA INTO KSBN AND VCTS TO KFWA TO COVER THIS
WAVE. THERE SHOULD BE A BREAK IN AREA OF SUBSIDENCE BEHIND FRONTAL
WAVE NUMBER 2 BEFORE WAVE NUMBER 3 NOW OVER THE CENTRAL PLAINS
RIPPLES ALONG THE FRONT SUNDAY MORNING. THIS LAST WAVE WILL LIKELY
BE THE MOST SIGNIFICANT WITH ANOTHER PERIOD OF SHRA/TSRA SUNDAY
MORNING. IN BETWEEN THE PERIODS OF SHRA OVERNIGHT TONIGHT SHOULD SEE
SOME BR DEVELOP AT BOTH TAF SITES. IF ANY BREAKS DEVELOP IN THE
OVERCAST COULD POTENTIALLY SEE SOME LOW VSBY OVERNIGHT.
&&
.PREV DISCUSSION...
UPDATE...
ISSUED AN EARLY UPDATE THIS MORNING TO ACCOUNT FOR LARGE CLUSTER OF
SHRA/TSRA MOVING NORTHEAST THROUGH THE NORTHERN HALF OF THE CWA THIS
MORNING. DIFFUSE BAROCLINIC ZONE IS STATIONARY THIS MORNING JUST
SOUTH OF THE CWA. SURFACE DATA AND SATELLITE IMAGERY CLEARLY SHOWING
A WEAK WAVE OF SURFACE LOW PRESSURE ALONG THE FRONT IN EAST CENTRAL
ILLINOIS EARLY THIS MORNING. THIS SURFACE WAVE HAS ENHANCED FRONTAL
LIFT OVER THE CWA THIS MORNING IN DIFFERENTIAL THERMAL ADVECTION
REGIME. WATER VAPOR IMAGERY ALSO SUGGESTING A PROBABLE REMNANT MCV
CROSSING THE CWA THIS MORNING FROM EARLIER UPSTREAM CONVECTION.
PLENTY OF MOISTURE AVAILABLE FOR HEAVY RAIN PRODUCTION OUT OF THESE
STORMS WITH SPC MESOANALYIS PAGE SHOWING PWAT VALUES AROUND 2
INCHES. HAVE GONE WITH CATEGORICAL POPS FOR THIS MORNING OVER THE
NORTHERN HALF OF THE CWA WITH ONLY LOW CHANCE IN THE SOUTH. FOR THIS
AFTERNOON WILL MAINTAIN HIGH CHANCE POPS WITH LATEST RUN OF THE RUC
SUGGESTING RENEWED DEVELOPMENT LATER THIS AFTERNOON.
SHORT TERM...
TODAY AND TONIGHT.
PUT A 40 POP IN FOR OUR CWA FOR THIS MORNING. CURRENTLY THERE ARE
SCATTERED SHOWERS/THUNDERSTORMS MOVING NORTHEASTWARD THROUGH OUR
CWA. THESE STORMS HAVE NOT BEEN FILLING IN TOO GREAT OF AN AREA AS
THEY HAVE BEEN WEAKENING AND STRENGTHENING HERE AND THERE AS THEY
MOVE THROUGH. THEN THERE HAS BEEN A SHIFT IN THE THINKING FOR LATER
TODAY INTO TONIGHT. ALTHOUGH THE MODELS HAVE CHANGED IN THEIR
THINKING THEY ARE FAIRLY SIMILAR. NO CLOSED OFF LOW WILL FORM ALONG
THE COLD FRONT TODAY AND MOVE PAST THE CWA LIFTING THE FRONT THROUGH
THE CWA AS A WARM FRONT. INSTEAD THE COLD FRONT WILL REMAIN NEARLY
STATIONARY THROUGH CENTRAL INDIANA...AT THE MOST MOVING AS FAR NORTH
AS THE SOUTHERN PART OF OUR CWA OR SO. PRECIP CHANCES ARE NOT THE
GREATEST FOR TODAY BUT AT THE SAME TIME CAN NOT BE TAKEN OUT WITH
THE FRONT IN THE AREA...PROVIDING MOISTURE AND SOME LIFT. THE BEST
CHANCE FOR RAIN LOOKS TO BE LATE TONIGHT TOWARDS TOMORROW MORNING
WHEN A SURFACE LOW FORMS ALONG THE NEARLY STATIONARY FRONT AND MOVES
INTO OUR CWA LATE TONIGHT/TOMORROW MORNING. SO HAVE JUST WENT WITH
CHANCE POPS FOR ENTIRE CWA UNTIL LATE TONIGHT...DIFFICULT TO TIME
ANY WAVES/INFLECTIONS THAT WILL MOVE NORTHEASTWARD ALONG THE FRONT
TODAY. THEN INTRODUCE LIKELY POPS IN THE WESTERN PART OF OUR CWA
TOWARDS THE END OF TONIGHT AS THAT NEWLY FORMED SURFACE LOW BEGINS
TO MOVE IN. THE BEST LIFT AND MOISTURE DO NOT APPEAR UNTIL THIS LOW
FORMS. ALSO THE CWA SHOULD EXPERIENCE NORTHEAST WINDS TODAY BUT
WINDS NEAR THE FRONT WILL BE LIGHT AND VARIABLE. SLIM CHANCE FOR
SEVERE WEATHER. ISOLATED AT BEST. SEVERE INDICIES...LI, SI, TT, WET
BULB ZERO HEIGHT, CAPE, 0-3KM STORM RELATIVE HELICITY, AND SWEAT ARE
ALL LOW AND NOT INDICATING A LARGE SEVERE WEATHER EVENT. THIS IS
BACKED UP WITH SPC NOT PUTTING OUR CWA INTO A SLIGHT RISK AREA.
LONG TERM...
SUNDAY THROUGH FRIDAY.
DESPITE ITS TYPICAL GRID SCALE FEEDBACK PROBLEMS...WILL USE THE 00Z
GFS FOR THE FIRST PART OF THE EXTENDED PERIOD.
00Z NAM...00Z GFS...00Z UKMET...AND 00Z CANADIAN AGREE THAT THE MAIN
PCPN ACTIVITY SHOULD OCCUR ON SUNDAY. THIS WILL BE DUE TO A S/WV
TRACKING NE FROM KANSAS INTO THE REGION. THIS S/WV WILL PERTURB A
SFC LOW PRESSURE AREA ALONG CURRENT STALLED OUT FRONTAL BOUNDARY.
SFC TO 850 MB CONVERGENCE SHOULD BE FOCUSED ALONG AND NW OF THE SFC
LOW...WHICH IS FORECAST TO RIPPLE NE FROM SRN INDIANA SUNDAY
MORNING...THEN INTO NE OHIO BY SUNDAY EVENING. S/WV WILL PROVIDE
UPR LVL DYNAMICAL LIFT. WITH A MOIST AIRMASS IN PLACE...SHOWERS AND
THUNDERSTORMS WILL BE LIKELY ACRS THE REGION DURING THE MORNING
HOURS...TAPERING OF WEST TO EAST DURING THE AFTN AS SFC LOW PULLS
AWAY. SKIES MAY ACTUALLY BECOME PARTLY CLOUDY IN THE WEST DURING
THE AFTN.
ONCE SFC LOW PULLS NE OF THE REGION SUNDAY NIGHT...SFC HIGH PRESSURE
IS EXPECTED TO BUILD INTO THE REGION FROM THE NW...BRINGING PARTLY
CLOUDY CONDITIONS AND COOLER TEMPS.
PARTLY CLOUDY SKIES WILL CONTINUE INTO MONDAY AS THE SFC HIGH DRIFTS
SLOWLY EASTWARD.
WILL NOT MAKE ANY CHANGES TO THE REMAINDER OF THE EXTENDED BEYOND
MONDAY. IT DOES APPEAR THAT AFOREMENTIONED FRONTAL BOUNDARY WILL
STALL OUT OVER THE OHIO VLY (OR A LITTLE FARTHER SOUTH) THROUGH MID
WEEK...GRADUALLY LIFTING NORTH AS A WARM FRONT BY FRIDAY AS H5
TROFFING DEVELOPS ACRS CNTRL CANADA.
IN TERMS OF TEMPS...WENT TOWARD THE COOLER MAV VALUES FOR SUNDAY/S
HIGHS AND ALSO FOR SUNDAY NIGHT/S LOWS. THE REMAINDER OF THE
EXTENDED TEMPS HAVE BEEN LEFT IN TACT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
AVIATION/UPDATE...HITCHCOCK
SHORT TERM...BML
LONG TERM...HICKMAN
Hazardous weather outlook, Aug 13, 5:42 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST SAT AUG 13 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-141045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
526 AM EST SAT AUG 13 2005 /526 AM CDT SAT AUG 13 2005/ /626 AM
EDT SAT AUG 13 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. THE MAIN WEATHER THREAT THROUGH TONIGHT
WILL BE LOCALIZED FLOODING ASSOCIATED WITH THE STRONGEST
THUNDERSTORMS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. AGAIN...THE
MAIN WEATHER THREAT WILL BE LOCALIZED FLOODING ASSOCIATED WITH THE
STRONGEST THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE
RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO CALL IN THEIR RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN NORTHERN INDIANA TODAY THROUGH SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-141045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
542 AM EST SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...AN ISOLATED THUNDERSTORM WITH WIND GUSTS IN
EXCESS OF 50 KNOTS AND HAIL UP TO ONE INCH IN DIAMETER CAN NOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED THUNDERSTORM
WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND HAIL UP TO ONE INCH IN
DIAMETER CAN NOT BE RULED OUT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
Event by event
8 thunderstorm wind, 2 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Wabash
- When
- August 13, 2:18 PM EST to 2:19 PM EST
- Where
- Wabash County, Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.900, -85.800
A large tree was blown down along State Road 13, near Urbana.
Thunderstorm Wind, Huntington
- When
- August 13, 2:50 PM EST to 2:51 PM EST
- Where
- Huntington County, 1 mi N of Andrews
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -85.600
A few large trees were blown down.
Thunderstorm Wind, Miami
- When
- August 13, 3:05 PM EST to 3:06 PM EST
- Where
- Miami County, Peru
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.750, -86.067
Several large trees and power lines were blown down throughout the city of Peru. One of these trees fell onto a car.
Hail, Huntington
- When
- August 13, 3:06 PM EST to 3:10 PM EST
- Where
- Huntington County, 1 mi N of Huntington
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.900, -85.483
Hail ranging from the size of quarters to golf balls was reported in and around Huntington.
Thunderstorm Wind, Huntington
- When
- August 13, 3:08 PM EST to 3:09 PM EST
- Where
- Huntington County, Huntington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.883, -85.483
A 18 inch diameter tree was blown down onto a van.
Hail, Wabash
- When
- August 13, 3:24 PM EST to 3:25 PM EST
- Where
- Wabash County, 1 mi S of Wabash
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.783, -85.817
Tornado, Fulton
- When
- August 13, 3:51 PM EST to 3:53 PM EST
- Where
- Fulton County, 1 mi W of Fulton
- Rating
- F1
- Path length
- 0.8 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.950, -86.283
The tornado, which reached a maximum intensity of F1, only lasted for about 2 minutes. The tornado touched down at around 351pm EST about 1/2 mile west of the town of Fulton along Indiana State Route 114. Damage at this location included several large trees and power lines down and a utility trailer which rolled over. There was also minor damage to several homes. This damage was consistent with a tornado of F1 intensity. The tornado continued to produce sporadic damage until reaching just south of the town of Fulton along county road 100 West before lifting off the ground. There was damage to a roof near the end of the tornado path which was consistent with F0 damage. A portion of the roof was blown off and impacted another home and also severely damaged a vehicle. There was also damage to a pool deck and garage. The tornado was not on the ground the entire time along with three-quarter mile path. The maximum width was approximately 75 yards.
Thunderstorm Wind, Fulton
- When
- August 13, 3:54 PM EST to 3:55 PM EST
- Where
- Fulton County, 4 mi E of Fulton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -86.183
Lightning, Wells
- When
- August 13, 3:55 PM EST
- Where
- Wells County, Bluffton
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.729, -85.221 (the zone’s center; the record gives no point)
A generator at the county jail was struck by lightning, damaging it beyond repair. Cost to replace was around $4,000.
Thunderstorm Wind, Wells
- When
- August 13, 4:00 PM EST to 4:01 PM EST
- Where
- Wells County, Ossian
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -85.167
A large tree was blown down, blocking a local roadway.
Thunderstorm Wind, Huntington
- When
- August 13, 4:20 PM EST
- Where
- Huntington County, Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -85.483
Trees were blown down in the city of Huntington.
Thunderstorm Wind, Adams
- When
- August 13, 4:20 PM EST to 4:25 PM EST
- Where
- Adams County, 1 mi NW of Decatur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -84.950
A large tree was blown down northwest of Decatur and a roof was blown off a building near the town of Monmouth.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
- Flash Flood in Alabama, August 13, 2005$47,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469088, 5469528, 5469529, 5469530, 5469531, 5469532, 5469087, 5469533, 5469537, 5469534, 5469535, 5469536.